Texas, 2003

Hail in Texas, June 8, 2003

June 8, 2003 · NWS LUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 1:45 PM CST, 10 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT SAT JUN 07 2003

DAY ONE...
CLOSED UPPER LOW OVER WESTERN SOUTH DAKOTA ATTM...CONTINUES TO PUSH
ALMOST DUE SOUTH TODAY. TROF ASSOCIATED WITH THIS FEATURE SLOWLY
TRANSLATES EAST TONIGHT AND SUNDAY AS LOW BEGINS TO SHIFT INTO THE
GREAT LAKES REGION. 12Z MODEL RUN SHOWS ENERGY ROTATING AROUND THE
TROUGH AND TO AFFECT THE FA BY LATE THIS AFTERNOON AND OVERNIGHT
TONIGHT.

A COLD FRONT HAD PUSHED INTO THE TEXAS PANHANDLE EARLY THIS
AFTERNOON.  THIS IS SLIGHTLY AHEAD OF WHAT MODELS ADVERTISED
YESTERDAY. MESO-ETA NOT FAR OFF TRACK OF THE FRONTAL POSITION. FRONT
IS EXPECTED TO CONTINUE ITS SOUTHWARD PROGRESSION THIS AFTERNOON
THROUGH TONIGHT.

AS AIRMASS DESTABILIZES THIS AFTERNOON...SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG THE FRONTAL BOUNDARY. HAVE SEEN NO SIGN OF
INITIATION AT THIS TIME. LATEST RUC DOES NOT BREAK OUT PRECIP UNTIL
AROUND 00Z MAINLY ALONG THE FRONTAL BOUNDARY. LOW LEVEL FLOW IS VERY
WEAK...HOWEVER CONVERGENCE ALONG THE FRONT COMBINED WITH STEEP LAPSE
RATES SHOULD AID IN DEVELOPMENT DURING THE EVENING HOURS. SOME
RETURN MOISTURE ON SUNDAY AND ANY BOUNDARIES LEFT FROM TONIGHTS
ACTIVITY COULD HELP A FEW STORMS TO GO UP TOMORROW MAINLY WESTERN
AREAS. CURRENT FORECAST SEEMS PLAUSIBLE AND WILL LEAVE RIDE AS IS.
FCSTID = XI

DAYS TWO THROUGH SEVEN...
FOR SUNDAY EVENING...WITH CONTINUED WEST-NORTHWEST FLOW
ALOFT...EXPECT ANY STORMS WHICH FORM TO OUR WEST DURING THE
AFTERNOON TO PROPAGATE SOUTHEAST OVERNIGHT. THUS WILL KEEP CHANCE OF
STORMS IN FOR ENTIRE AREA SUNDAY NIGHT.

MONDAY THROUGH FRIDAY...UPPER FLOW SLOWLY SWITCHES FROM WESTERLY
TO SOUTHWESTERLY. A WEAK DRYLINE TUESDAY SHOULD CAUSE ENOUGH SURFACE
CONVERGENCE TO JUSTIFY SLIGHT CHANCE OF THUNDERSTORMS...OTHERWISE
BELIEVE THUNDERSTORM CHANCES WILL BE 10 PERCENT OR LESS.  AS THE
WEEKEND APPROACHES...SOUTHWESTERLY UPPER FLOW IS FORECAST TO BECOME
MORE DIFLUENT. AS SUCH...WILL BRING A SLIGHT CHANCE OF STORMS BACK
INTO THE AREA SATURDAY. SEASONAL TEMPERATURES SHOULD PREVAIL
THROUGHOUT THE PERIOD.  LIPE

FRIONA      48 75 56 89 / 40 20 20 10
TULIA       50 74 57 89 / 40 10 20 10
LUBBOCK     51 79 59 90 / 40 10 20 10
BROWNFIELD  52 80 60 94 / 40 20 20 10
CHILDRESS   52 75 61 88 / 60 10 20 10
ASPERMONT   58 82 63 90 / 60 20 20 10

.LBB...NONE.
Hazardous weather outlook, Jun 7, 4:25 PM CST, 7 hours 45 minutes before
TXZ021>044-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT JUN 7 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTH PLAINS AND ROLLING PLAINS THIS EVENING. STRAIGHT LINE WINDS
AROUND 60 MPH AND DIME-SIZED HAIL WILL BE POSSIBLE...MAINLY SOUTH
AND EAST OF LUBBOCK.

AN UNUSUALLY STRONG COLD FRONT WAS LOCATED FROM CHILDRESS TO
FLOYDADA TO NEAR LITTLEFIELD LATE SATURDAY AFTERNOON.  THE FRONT
WILL MOVE SOUTH DURING THE EVENING. A WARM...MOIST AND UNSTABLE
ATMOSPHERE ALONG AND SOUTH OF THE FRONT MAY ALLOW STRONG TO SEVERE
THUNDERSTORMS TO FORM DURING THE EVENING.  ENERGY FROM AN AREA OF
LOW PRESSURE OVER THE ROCKY MOUNTAINS SHOULD ARRIVE IN THE REGION
LATER THIS EVENING...FURTHER INCREASING THE CHANCE FOR STORMS.  THE
MAIN THREAT FROM THESE STORMS WILL BE STRAIGHT LINE WINDS AROUND 60
MPH AND DIME-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN PANHANDLE LATE SUNDAY
AFTERNOON AND EVENING.  A FEW OF THESE STORMS MAY BECOME MARGINALLY
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...MAINLY IN AREAS
SOUTH AND EAST OF LUBBOCK.

In the hours before

Special weather statement, Jun 7, 6:15 PM CST, 5 hours 55 minutes before
TXZ037-038-041>044-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 486
UNTIL 100 AM CDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 6 COUNTIES...

DICKENS...GARZA...KENT...KING...LYNN AND STONEWALL

THIS INCLUDES THE CITIES OF DICKENS...GUTHRIE...JAYTON...POST AND
TAHOKA.
Special weather statement, Jun 7, 7:45 PM CST, 4 hours 25 minutes before
TXZ037-038-041>044-080215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 486. THE FOLLOWING COUNTIES ARE NO LONGER
IN THE WATCH:

IN TEXAS THIS WATCH INCLUDES 3 COUNTIES...

DICKENS...GARZA...LYNN

THIS INCLUDES THE CITIES OF DICKENS...POST AND TAHOKA.

SEVERE THUNDERSTORM WATCH 486 REMAINS VALID UNTIL 100 AM CDT SUNDAY
MORNING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 3 COUNTIES...

KENT...KING...STONEWALL

THIS INCLUDES THE CITIES OF GUTHRIE AND JAYTON.

The radar

The Lubbock radar (KLBB), 30 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lubbock

When
June 8, 12:10 AM CST
Where
Lubbock County, 9 mi NW of Shallowater
Measured
1.75 in hail
Crop damage
$250,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.783, -102.100

A retired NWS employee reported golfball size hail.

Hail, Crosby

When
June 8, 12:25 AM CST
Where
Crosby County, Lorenzo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367600, 5367601.